Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 16, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Sep 24, 2019, 6:14 PM CDT for Harrison County, Shelby County, Iowa. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2019, 6:14 PM CDT (23:14 UTC)
- Expired
- Sep 24, 2019, 6:47 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Harrison County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 89 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 6:16 PM CDT | FUNNEL CLOUD | 5 W Dunlap, IA | |
| Sep 24, 6:35 PM CDT | FUNNEL CLOUD | 4 Ese Dunlap, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 4:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
858
WFUS53 KOAX 242314
TOROAX
IAC085-165-250000-
/O.NEW.KOAX.TO.W.0016.190924T2314Z-190925T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
614 PM CDT Tue Sep 24 2019
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northeastern Harrison County in southwestern Iowa...
Northwestern Shelby County in southwestern Iowa...
* Until 700 PM CDT.
* At 614 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dunlap, or 20 miles southwest of Denison, moving
east at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Dunlap around 625 PM CDT.
Earling around 655 PM CDT.
Defiance around 700 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Schaben Park, Manteno Recreation Area and Dunlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4173 9528 4176 9571 4185 9574 4187 9569
4187 9533
TIME...MOT...LOC 2314Z 264DEG 16KT 4184 9566
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Dergan3 follow-up statements
024
WWUS53 KOAX 242330
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
630 PM CDT Tue Sep 24 2019
IAC085-242338-
/O.CAN.KOAX.TO.W.0016.000000T0000Z-190925T0000Z/
Harrison IA-
630 PM CDT Tue Sep 24 2019
...THE TORNADO WARNING FOR NORTHEASTERN HARRISON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved into
Shelby County to the east.
A Tornado Watch remains in effect until midnight CDT for southwestern
Iowa.
LAT...LON 4173 9528 4175 9555 4187 9556 4187 9533
TIME...MOT...LOC 2328Z 252DEG 19KT 4185 9554
$$
IAC165-250000-
/O.CON.KOAX.TO.W.0016.000000T0000Z-190925T0000Z/
Shelby IA-
630 PM CDT Tue Sep 24 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN SHELBY COUNTY...
At 628 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dunlap, or 14 miles southwest of Denison, moving
east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation. Spotters were reporting a funnel
cloud with this storm.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Earling around 640 PM CDT.
Defiance around 655 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Manteno Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4173 9528 4175 9555 4187 9556 4187 9533
TIME...MOT...LOC 2328Z 252DEG 19KT 4185 9554
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Dergan513
WWUS53 KOAX 242338
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
638 PM CDT Tue Sep 24 2019
IAC165-250000-
/O.CON.KOAX.TO.W.0016.000000T0000Z-190925T0000Z/
Shelby IA-
638 PM CDT Tue Sep 24 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTH
CENTRAL SHELBY COUNTY...
At 637 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northwest of Earling, or 12 miles southwest of
Denison, moving east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation. Emergency management was
reporting funnel clouds with this storm in northern Shelby
County.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Defiance around 700 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Manteno Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4179 9530 4182 9547 4187 9549 4187 9533
TIME...MOT...LOC 2337Z 264DEG 17KT 4185 9547
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Dergan467
WWUS53 KOAX 242347
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
647 PM CDT Tue Sep 24 2019
IAC165-242357-
/O.CAN.KOAX.TO.W.0016.000000T0000Z-190925T0000Z/
Shelby IA-
647 PM CDT Tue Sep 24 2019
...THE TORNADO WARNING FOR NORTH CENTRAL SHELBY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened and has exited the
warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for southwestern
Iowa.
LAT...LON 4179 9530 4182 9547 4187 9549 4187 9533
TIME...MOT...LOC 2346Z 264DEG 16KT 4185 9541
$$
DerganWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Sep 24, 3:10 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Sep 24, 3:10 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 310 PM CDT Tue Sep 24 2019 .SHORT TERM...(Tonight through Thursday Night) Issued at 301 PM CDT Tue Sep 24 2019 An upper trough continued to dig into the Northern Plains today, pulling northwesterly flow over the forecast area. At the surface, a cold front will drift southeast through southeast Minnesota, western Iowa, eastern Nebraska, and across central Kansas. southerly low level flow will pull moisture and warmer temperatures into the the region ahead of the front. Dewpoints have already risen to the upper 60s and lower 70s this afternoon. Temperatures have climbed into the the low to mid 80s. Storms are expected to fire late this afternoon and early evening, in the warm sector just ahead of the boundary. 0-6 km bulk shear will increase to 30-40 kts across the area, leading to the potential for supercells initially. A special 19Z sounding this afternoon depicted surface based CAPE up to 3800 J/kg this afternoon, as mid-level lapse rates increased to nearly 7 C/km. Large hail will be the primary threat initially. In addition, strong winds and a tornado or two may also be possible, given strong SRH and impressive hodograph curvature. Storms are expected to eventually congeal into a line as they continue to trek southeast through the region this evening. Expect precipitation chances to exit the far southeast corner of the CWA by around midnight tonight. Dry weather will return for Wednesday through most of Thursday as higher pressure builds into the region. There is a small chance for a few showers and storms as the low level jet increases late Thursday night. Otherwise, high temperatures will rise into the 70s Wednesday and Thursday. Overnight, lows will dip into the 50s tonight, and fall into the upper 40s and low 50s early Thursday morning. .LONG TERM...(Friday through Tuesday) Issued at 301 PM CDT Tue Sep 24 2019 On and off precipitation chances will continue through the extended period. The first chance will primarily be across southeast Nebraska/southwest Iowa Friday, along a weak surface boundary draped over the region. Southwesterly flow will dominate aloft as we head into the weekend. The next best chances for showers and storms will be Saturday night-Sunday, and again Monday-Tuesday. High temperatures will be in the upper 60s and 70s Friday and Saturday, before rising into the low 80s Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue Sep 24 2019 VFR conditions are expected for the most part through the TAF period. The exception will be KOMA and KLNK between 24/23Z and 25/02Z as a line of convection is forecast to move across the TAF sites. This could bring variable conditions with a few severe storms possible. These storms will be initiating along a southward moving cold front. Winds behind the cold front will turn to the northwest but should remain under 10kts. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...KG LONG TERM...KG AVIATION...Kern
Hazardous weather outlook, Sep 24, 3:15 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 315 PM CDT Tue Sep 24 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 315 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Strong to severe thunderstorms are possible from 4pm through 11pm across much of the area. The strongest storms may contain large hail, damaging winds and a few tornadoes, especially along and north of Interstate 80 across western Iowa. Widespread rainfall amounts on the order of a quarter to a half inch are possible with locally higher amounts possible in the stronger storms. Minor to moderate flooding will continue along the Missouri River above Lewis and Clark Lake, and from near Decatur southward past Rulo. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Missouri River levels should be falling slowly at all locations the next few days. Water levels around Decatur and Omaha could drop to near or below flood stage by Friday or Saturday. Other sites should remain above flood stage at least into next week. Additional thunderstorms will be possible from late Thursday night through the weekend. Later outlooks will address the potential for severe storms in those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation may likely be needed after 4pm.
In the hours before
Local storm report, Sep 24, 5:06 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL TEKAMAH 41.78N 96.22W
09/24/2019 E1.75 INCH BURT NE LAW ENFORCEMENT
&&
PFLocal storm report, Sep 24, 5:09 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
509 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 2 N TEKAMAH 41.81N 96.23W
09/24/2019 U1.75 INCH BURT NE PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&
PFLocal storm report, Sep 24, 5:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
541 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 NW LITTLE SIOUX 41.82N 96.03W
09/24/2019 M1.75 INCH HARRISON IA CO-OP OBSERVER
&&Local storm report, Sep 24, 5:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
557 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TORNADO 5 SE PISGAH 41.79N 95.85W
09/24/2019 HARRISON IA STORM CHASER
TWO BRIEF TOUCHDOWNS.
&&Local storm report, Sep 24, 6:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
602 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL CRAIG 41.78N 96.36W
09/24/2019 E2.50 INCH BURT NE PUBLIC
DELAYED REPORT.
&&
CZLocal storm report, Sep 24, 6:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
610 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL TEKAMAH 41.78N 96.22W
09/24/2019 E1.25 INCH BURT NE PUBLIC
DELAYED REPORT.
&&
CZThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 4:48 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 42 min |
| Sep 24, 5:26 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 53 min |
| Sep 24, 5:50 PM CDT | Tornado Warning | OAX | Harrison | 25 min |
| Sep 24, 6:26 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 34 min |
| Sep 24, 6:55 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 35 min |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.